Hail, Clarendon
- When
- May 29, 5:10 PM EST to 5:15 PM EST
- Where
- Clarendon County, 0.72 mi ENE of Manning
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.705, -80.209
Employees at McCabes Bar-B-Que reported penny size hail.
Strong thunderstorms developed along a slow moving cold front across the Central and Eastern Midlands.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Strong thunderstorms developed along a slow moving cold front across the Central and Eastern Midlands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 29, 2:28 PM EST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 328 PM EDT FRI MAY 29 2009 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING. HIGH PRESSURE WILL BRING IN DRIER AIR FOR THE WEEKEND INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... COLD FRONT PUSHING THROUGH THE PIEDMONT THIS AFTERNOON. GREATEST INSTABILITY IS ALONG AND EAST OF A SURFACE TROUGH EXTENDING FROM THE LOW COUNTRY/COASTAL PLAIN ON EASTWARD. LI VALUES FROM MINUS 5 IN THE MIDLANDS TO MINUS 8 OVER THE COASTAL PLAIN. THREAT OF CONVECTION LINGERS AHEAD OF THE COLD FRONT, BUT GREATEST THREAT REMAIN OVER EASTERN SC. THE COLD FRONT SHOULD BE EAST OF THE MIDLANDS BY 04Z..THUS ENDING CHANCE OF PRECIPITATION. WEAK COLD AIR ADVECTION OVERNIGHT. THE UPPER TROUGH EXTENDING FROM THE OHIO VALLEY INTO THE TN VALLEY WILL MOVE THROUGH THE CAROLINAS LATE TONIGHT AND SATURDAY MORNING. SOME CLOUDINESS LINGERING OVERNIGHT. LOWS IN THE LOW TO MID 60S. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... THE COLD FRONT WILL BE OFF THE COAST BY DAYBREAK SATURDAY. UPPER TROUGH WILL SWING EAST OF THE AREA EARLY SATURDAY. DOWNSLOPE FLOW EXPECTED MOST OF THE DAY SATURDAY WITH SUNNY SKIES AND HIGHS IN THE UPPER 80S TO LOWER 90S. A WEAK FRONT AND ASSOCIATED SHORT WAVE WILL CROSS THE REGION SUNDAY. H850 FLOW REMAINS WEST/NORTHWEST. BEST CHANCE FOR CONVECTION LOOKS TO BE NORTH OF THE BORDER IN NC. WILL KEEP THE SHORT TERM FORECAST DRY. HIGHS IN THE LOWER 90S SUNDAY. LOWS IN THE UPPER 50S/LOW 60S. && .LONG TERM /MONDAY THROUGH FRIDAY/... UPPER RIDGING OVER THE SOUTHEAST EARLY NEXT WEEK. UPPER TROUGH MOVES IN BY MIDWEEK. BERMUDA HIGH RIDGING INTO THE REGION THROUGH WEDNESDAY. NEXT COLD FRONT LOOKS TO MOVE INTO THE AREA IN THE THURSDAY/FRIDAY TIME-FRAME. DIURNAL CONVECT POSSIBLE FOR THE MIDDLE OF NEXT WEEK...THEN A BETTER CHANCE FOR CONVECTION LATE WEEK AS UPPER FLOW AMPLIFIES AND COLD FRONT MOVES INTO THE REGION. TEMPS A LITTLE ABOVE NORMAL. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR CONDITIONS EXPECTED TO DOMINATE THE 24 HOUR TAF PERIOD. WEAK COLD FRONT APPROACHING THE AREA WILL MOVE THROUGH THE TAF SITES OVERNIGHT. INSTABILITY IS GREATEST ACROSS THE EASTERN MIDLANDS INCLUDING OGB. AS A RESULT WILL KEEP TEMPO FOR TSRA AT OGB WITH VCSH FOR CAE/CUB AND NO SHOWERS FOR AGS/DNL. FRONT WILL BE EAST OF THE TAF SITES BY 20/06Z WITH CLOUDS SLOWLY CLEARING THROUGH DAYBREAK. AS THE FRONT PASSES CLOUDS WILL VEER TO NORTHERLY AND REMAIN THAT WAY THROUGH THE END OF THE PERIOD. EXTENDED AVIATION OUTLOOK... NO SIGNIFICANT IMPACTS EXPECTED SATURDAY THROUGH TUESDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...10 NEAR TERM...10 SHORT TERM...10 LONG TERM...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 331 PM EDT FRI MAY 29 2009 GAZ040-063>065-077-SCZ015-018-020-021-025>028-030-035-301945- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-MCCORMICK- NEWBERRY-FAIRFIELD-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-AIKEN- BARNWELL- 331 PM EDT FRI MAY 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ016-022-029-031-036>038-041-301945- CHESTERFIELD-KERSHAW-LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 331 PM EDT FRI MAY 29 2009 ...SEVERE THUNDERSTORM WATCH 315 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 518 PM EDT FRI MAY 29 2009 SCZ036>038-292215- CALHOUN-CLARENDON-ORANGEBURG- 518 PM EDT FRI MAY 29 2009 ...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN...CLARENDON AND ORANGEBURG COUNTIES... AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ELLOREE MOVING NORTHEAST AT 30 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9. LCV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 553 PM EDT FRI MAY 29 2009 SCZ038-292245- CLARENDON- 553 PM EDT FRI MAY 29 2009 ...A COUPLE OF STRONG THUNDERSTORMS AFFECTING CLARENDON COUNTY... AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO STRONG THUNDERSTORMS. ONE NEAR MANNING AND THE SECOND NEAR LAKE MARION ADJACENT TO SANTEE STATE PARK. THESE STORMS WERE MOVING NORTHEAST AT 35 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9. LCV
The Columbia radar (KCAE), 88 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
1 hail. Local standard time, as filed.
Employees at McCabes Bar-B-Que reported penny size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2009Every state in 2009This day in weather historyWarnings in South Carolina, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 162697.